HEALTHY LIVING: ‘Ritalin turned my son into a zombie’

Stephen Stranex, aged 18, with his mum Anne Fotheringham, of Eckington.
Stephen Stranex, aged 18, with his mum Anne Fotheringham, of Eckington.
0
Have your say

WHEN Anne Fotheringham’s son Stephen was prescribed the drug Ritalin by a hospital consultant, she thought the tablets would bring an end to her child’s hyperactive behaviour.

Stephen - then aged 11 - had just been diagnosed with ADHD, or attention deficit hyperactivity disorder, with mild Asperger’s Syndrome, and was proving a challenge at home and at school.

But instead of being the answer to his problems, Anne says the Ritalin left her son a virtual zombie, devoid of personality, lacking in appetite and uncommunicative.

After three years, Anne brought her son Stephen off the tablets.

The mum said she wanted to speak out to warn other parents that Ritalin isn’t necessarily the best way to treat hyperactivity in children and young people.

“Tablets are not always 
the way to go,” said Anne, aged 49, from Eckington.

“As parents, we have a responsibility to make sure our kids grow up well without relying on these drugs.”

Five years ago clinical guidelines were issued by the National Institute for Health and Clinical Excellence, recommending the drug should be avoided in most cases.

Dr Tim Kendall, the Sheffield-based psychiatrist who drew up the guidelines, said it should only be prescribed for severe hyperactivity, adding: “No child should get Ritalin on its own.”

Anne said Stephen’s behaviour was ‘all over the place’ at home and during classes at Eckington Junior school for around five years before his diagnosis.

At the time she was working in sales for a clothing firm in Sheffield, and was a single mum after separating from Stephen’s dad in 2000.

“He couldn’t sit still, he couldn’t focus on anything and he was disruptive,” she said.

“He wasn’t doing anything the teachers asked him to do and he had no friends.”

She said Stephen received his diagnosis following tests, and that a consultant placed him on a course of Equasym - the same drug as Ritalin, methylphenidate, but with a different brand name.

“I just wanted some help for him,” Anne continued.

“I wanted him to be able to concentrate on his work, for life to be a bit better for him.

“I was a working mum trying to cope with him.

“It was horrendous. He was on an increasing dose and it calmed him down, but I was quickly beginning to realise the side effects of the drug.

“He just wasn’t eating anything at all, he was so skinny you could see his ribs. He was extremely underweight.

“It also took away his personality. It zombie-fied him. He went from hyperactive to being extremely quiet.

“The medication really 
just masks the problem, it doesn’t solve or cure it.”

Following advice from a friend, Anne looked into nutritional therapy, and gradually reduced Stephen’s Equasym dosage with her doctor’s permission.

She said she provided Stephen with a balanced diet and also gave him a special supplement.

“I gradually cut down on his medication by half a tablet per week.

“Stephen has got his appetite back - as a teenager on Ritalin he was hardly growing - and he’s been able to focus on his schoolwork.”

Now 18, Stephen has just completed his A-levels at Eckington Comprehensive, and has shown a talent for creative writing.

“He mixes with people of all ages and writes poetry,” Anne said.

“I know if he was still on the medication there is no way that side would be coming out. It’s given Stephen his life back.”